Funnel Cloud, Winneshiek
- When
- September 3, 3:30 PM CST
- Where
- Winneshiek County, Bluffton
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.291, -91.844 (the zone’s center; the record gives no point)
Law enforcement officials reported funnel clouds, none of which touched down, across northwest portions of Winneshiek County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Law enforcement officials reported funnel clouds, none of which touched down, across northwest portions of Winneshiek County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 3, 1:30 PM CST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 230 PM CDT SUN SEP 3 2006 .SHORT TERM...THROUGH WEDNESDAY NIGHT PRIMARY FORECAST CONCERNS WERE FOCUSED ON EFFECTS OF UPPER LEVEL LOW AS IT MOVES ACROSS THE MIDWEST THROUGH THE REMAINDER OF THE LABOR DAY HOLIDAY WEEKEND. VISIBLE...INFRARED...AND WATER VAPOR SATELLITE IMAGERY INDICATED A WRAPPED UP LOW PRESSURE SYSTEM NEAR THE IOWA/NEBRASKA/SOUTH DAKOTA BORDER AREA. PRIMARY BAND OF CLOUDS AND LOW TOPPED CONVECTION ARC FROM EASTERN IOWA NORTHWARD ALONG THE MISSISSIPPI RIVER AND THEN INTO SOUTHERN MN. DRY SLOT WAS ADVANCING INTO CENTRAL AND NORTH PARTS OF IOWA. LAPS INDICATED AXIS OF SBCAPE ALONG THE MISSISSIPPI RIVER... WITH VALUES OF 500-700J/KG...WHERE CONVECTION HAS BEEN INCREASING. 12Z 03SEP06 MODELS CONTINUED TO HAVE GOOD CLUSTERING OF UPPER LEVEL LOW THROUGH 12Z 05SEP06. SYSTEM EXPECTED TO TRACK ACROSS CENTRAL IOWA TONIGHT...THEN INTO NORTHERN ILLINOIS ON MONDAY. BASED ON CONSISTENT SIGNAL IN THE MODELS...FORECAST CONFIDENCE REMAINS FAIRLY HIGH WITH RESPECT TO OVERALL DETAILS IN THE CURRENT DATA BASE. TONIGHT...RADAR TRENDS AND MODEL DATA SUPPORTS MAIN BAND OF RAIN TO MOVE INTO HEART OF THE FORECAST AREA THIS EVENING. POCKETS OF MUCAPE OF 500-1000 J/KG SHOULD ENHANCE POTENTIAL FOR A FEW STRONG STORMS UNTIL ABOUT 03Z 04SEP06. A FEW STORMS COULD POSE A MARGINALLY SEVERE HAIL THREAT...ALBEIT ISOLATED...WITH 500MB TEMPERATURES OF MINUS 16C-18C. LANDSPOUT POTENTIAL HAS BEEN A CONCERN THIS AFTERNOON...BUT PARAMETERS HAVE NOT BEEN AS PRONOUNCED AS THAT OF SATURDAY IN IOWA ALONG I-35 CORRIDOR. CLOUDS HAVE PREVENTED INSTABILITY FROM INCREASING AND LOW LEVEL CONVERGENCE HAS NOT BEEN TOO STRONG. DUE TO PRECIPITABLE WATER VALUES OF UP TO 1.25 INCHES...POTENTIAL FOR SPOTTY HEAVY RAIN EXISTS WITH SOME OF THE STRONGER CONVECTION THIS EVENING. AFTER 03Z-06Z 04SEP06...MAIN BAND OF RAIN ANTICIPATED TO TAKE ON MORE OF A NORTHWEST-SOUTHEAST ORIENTATION AS DRY SLOT PUSHES INTO PARTS OF NORTHEAST IOWA AND SOUTHWEST WI. THEREFORE... TAILORED RAIN CHANCES TO FIT THIS SCENARIO FOR THE OVERNIGHT HOURS. IN ADDITION...LOSS OF BEST INSTABILITY SHOULD PRECLUDE THUNDERSTORM ACTIVITY DURING THE OVERNIGHT HOURS. MONDAY...AS UPPER LOW ADVANCES ACROSS IOWA INTO NORTHERN ILLINOIS... DEFORMATION BAND OF SHOWERS WILL LIKELY ROTATE ACROSS THE FORECAST AREA. THIS SHOULD BE ASSOCIATED WITH BAND OF ENHANCED LIFT TO THE NORTH AND EAST OF THE LOW CENTER...WHERE 300MB UPPER LEVEL DIVERGENCE ENHANCES LARGE SCALE ASCENT. HAVE MAINTAINED RAIN PROBABILITIES IN THE LIKELY CATEGORY...AS WELL AS EXPANDING A BIT FURTHER NORTHWARD. SUBSEQUENT FORECASTS MAY WARRANT INCREASING RAIN PROBABILITIES IF FORCING SIGNALS REMAIN CONSISTENT. MONDAY NIGHT INTO TUESDAY...RAIN CHANCES CONTINUE SINCE FORECAST AREA SHOULD STILL BE IN PROXIMITY TO UPPER LEVEL LOW. THIS SUPPORTED THERMODYNAMICALLY...WITH MID LEVEL TEMPERATURES OF MINUS 14C-MINUS 16C...AND THUS T-Q INDICES OF 16C-18C. WE MAINTAINED RAIN PROBABILITIES IN THE CHANCE CATEGORY AND THIS SEEMS REASONABLE AT THIS TIME. .LONG TERM...THURSDAY THROUGH SUNDAY ECMWF AND GFS CONTINUED TO HAVE A CONSISTENT SIGNAL OF A SURFACE FRONT AFFECTING THE UPPER MISSISSIPPI VALLEY IN THIS TIME FRAME. IN ADDITION...THERE HAS BEEN CONSISTENCY OF SHORT WAVE ENERGY DROPPING ACROSS THE GREAT LAKES IN ASSOCIATION WITH LARGE UPPER LEVEL TROUGH CARVING OUT OVER EASTERN CANADA. GFS ALSO SUGGESTS A SHORT WAVE COULD ADVANCE OUT OF THE PLAINS INTO THE MIDWEST... POSSIBLY INTERACTING WITH THE FRONT. BASED ON THESE TRENDS...ALONG WITH ENSEMBLES AND CONSISTENCY IN ECMWF AND GFS OPERATIONAL MODELS...OPTED TO ADD RAIN CHANCES DAYS 4-7... WHICH ALSO AGREED WITH HPC GUIDANCE. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && THOMPSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 158 PM CDT SUN SEP 3 2006 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-041100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 158 PM CDT SUN SEP 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE SLOWLY SOUTHEAST ACROSS SOUTHEAST SOUTH DAKOTA THIS AFTERNOON AND ACROSS WESTERN IOWA TONIGHT. THE COMBINATION OF VERY COLD AIR ALOFT ASSOCIATED WITH THE LOW AND HEATING AT THE SURFACE WILL INCREASE THE INSTABILITY AND THUNDERSTORM CHANCES THROUGH THIS AFTERNOON. THERE IS A SMALL CHANCE THAT A FEW OF THESE STORMS MAY REACH SEVERE LIMITS...WITH LARGE HAIL BEING THE MAIN THREAT. THE MAIN THREAT TIME WOULD BE BETWEEN 2 PM AND 6 PM. THE STORMS SHOULD DIE OFF BY SUNSET. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE LOW PRESSURE SYSTEM WILL MOVE SLOWLY EAST THROUGH THE UPPER MISSISSIPPI RIVER VALLEY FROM MONDAY THROUGH TUESDAY. THIS SYSTEM WILL PROVIDE A CHANCE OF ISOLATED THUNDERSTORMS ON MONDAY AFTERNOON. AT THIS TIME...NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... DUE TO THE ISOLATED NATURE AND SHORT LIVED SEVERE WEATHER THREAT THIS AFTERNOON...SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER IF SEVERE WEATHER HAPPENS TO DEVELOP IN YOUR LOCATION...THE REPORT WOULD BE GREATLY APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. BOYNE/DAS
The La Crosse radar (KARX), 79 km away, was scanning. The volume nearest the first event began at 21:32 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534228.